Sir.—The delay between the time a paper is written and the time it appears in print is well known. Because of this problem, our prospective study on 34 children with juvenile rheumatoid arthritis (JRA) for salicylate-induced liver toxicity1 was not referred to by Zucker et al in their recent article in the Journal (129:1433-1434, 1975).
We found abnormalities in various tests of liver function in 22 of the 34 children with JRA, but in none of eight children with nonrheumatic diseases. Since then we have studied 43 more children, and the results confirm our earlier observations. We have also studied 26 adults with rheumatoid arthritis, none of them have shown abnormalities of liver function, although Seaman and Plotz, in an article to be published in Arthritis and Rheumatism, report such an association in adults. The lowest serum salicylate level at which abnormalities of liver functions occurred was 7
ATHREYA BH. Aspirin Hepatitis. Am J Dis Child. 1976;130(6):676. doi:10.1001/archpedi.1976.02120070102022